Browser does not support script.
Skip to main content
Find out how we produce our information|
Chemotherapy| can sometimes cause unpleasant side effects, but if your cancer is causing symptoms it can also make you feel better by relieving them.
Most people have some side effects, but they can usually be well controlled with medicines. Common side effects are described here, along with some ways of reducing them. Although they may be hard to bear at the time, they will gradually disappear once your treatment is over. For some people, this can take longer.
Chemotherapy can temporarily reduce the production of white blood cells in your bone marrow, making you more prone to infection|. This effect can begin about seven days after treatment has been given, and your resistance to infection usually reaches its lowest point about 10–14 days after chemotherapy. Your white blood cells will then increase steadily and will usually return to normal before your next cycle of chemotherapy is due.
You should contact your doctor or the hospital straight away if:
You’ll have a blood test before having more chemotherapy to make sure that your white blood cells have recovered. Occasionally it may be necessary to delay your treatment if your blood count is still low.
Chemotherapy can reduce the production of platelets, which help the blood to clot. Tell your doctor if you have any unexplained bruising or bleeding, such as nosebleeds, bleeding gums, blood spots or rashes on the skin. You can have a platelet transfusion| if your platelet count is low.
Chemotherapy can reduce the number of red blood cells, which carry oxygen around the body. A low red blood cell count is called anaemia. This may make you feel tired and breathless. Tell your doctor or nurse if you have these symptoms. You may need to have a blood transfusion| if the number of red blood cells becomes too low.
Feeling tired| is a common side effect of chemotherapy, especially towards the end of treatment and for some weeks after it’s over. It’s important to try to pace yourself and get as much rest as you need. Try to balance this with taking some gentle exercise, such as short walks, which will help. If tiredness is making you feel sleepy, don’t drive or operate machinery.
Your doctor can prescribe very effective anti-sickness (anti-emetic)| drugs to prevent, or greatly reduce, nausea or vomiting. If the sickness isn’t controlled, or if it continues, tell your doctor – they can prescribe other anti-sickness drugs that may be more effective.
Some of the chemotherapy drugs used to treat bowel cancer can cause diarrhoea|. This often starts several days after the treatment. If you’re taking chemotherapy tablets or capsules at home, it’s important to let your doctor or nurse know if you have diarrhoea. Your treatment may need to be stopped. It’s important to drink plenty of fluids if you have diarrhoea. You may also be able to help control it by eating a low-fibre diet.
If you’ve had a colostomy, it may be more difficult to cope with diarrhoea caused by the chemotherapy. Your stoma nurse or cancer specialist can give you advice and support. Some people find that they need to make sure they are close to a toilet during the course of their treatment and for a while afterwards. This can be frustrating, but it usually improves gradually a few weeks after the treatment has ended. If the diarrhoea continues after a few weeks it’s important to talk to your cancer specialist or stoma
nurse, so that they can help you find ways of overcoming the diarrhoea.
Your mouth may become sore or dry, or you may notice small ulcers during treatment. Drinking plenty of fluids, and cleaning your teeth regularly and gently with a soft toothbrush, can help to reduce the risk of this happening. Tell your nurse or doctor if you have any of these problems, as they can prescribe mouthwashes and medicines to prevent or clear mouth infections. If a sore mouth makes eating difficult, you can try replacing meals with nutritious drinks.
Our section on mouth care during chemotherapy| has some useful tips on coping with a sore mouth.
Ask your doctor if the drugs you’re taking are likely to make your hair fall out|. Most drugs used to treat rectal cancer do not, but some may make your hair thinner. If you lose any hair it will grow back once the treatment has finished. Your nurse can give you advice about coping with hair loss.
This is sometimes known as palmar plantar or hand-foot syndrome. It can happen when 5FU| or capecitabine| are given over a long period of time or are given continuously through a pump. It is usually temporary and improves when the treatment is finished.
Your doctor may prescribe creams or a vitamin called pyridoxine (vitamin B6), which some people find helpful.
It can also help to keep your hands and feet cool and to avoid tight-fitting clothing such as socks, shoes and gloves.
Oxaliplatin| can have an effect on nerve endings, which is known as peripheral neuropathy. This may result in feelings of numbness or tingling, especially in the hands or feet. You may also notice that you have difficulty doing up buttons or similar fiddly tasks.
For some people, these symptoms can be triggered by anything cold, such as iced drinks and cold air. If you notice that your symptoms are related to the cold, you should avoid cold drinks and wrap up warmly in cold weather. It is important to let your doctor know about your symptoms as they may be controlled by slightly lowering the dose of the drug.
Sometimes the tingling or numbness may not happen with the first treatment, but after several treatments. This is known as a ‘cumulative effect’ and should improve after the treatment has finished. However, for some people, the tingling and numbness can last for several months or persist. Tell your doctor if this is the case for you.
It’s not advisable to become pregnant or father a child while taking any of the chemotherapy drugs to treat rectal cancer, as the drugs may harm the developing baby. It’s important to use effective contraception (usually a ‘barrier method’, such as condoms) during your treatment and for at least a few months afterwards. You can discuss this with your doctor or nurse.
It’s not known whether chemotherapy drugs can be present in semen or vaginal fluids. To protect your partner, it’s safest to either avoid sex or use a barrier form of contraception for about 48 hours after chemotherapy treatment.
Content last reviewed: 1 July 2012
Next planned review: 2014
For answers, support or just a chat, call the Macmillan Support Line free (Monday to Friday, 9am-8pm)
If you have any questions about cancer, need support or just want someone to talk to, ask Macmillan.
If you have any questions about Macmillan we would love to hear from you| .
You can also follow us| on Facebook, Twitter, Flickr or YouTube.
© Macmillan Cancer Support 2013
what are these?|